South Dakota, 2007

Hail in South Dakota, June 10, 2007

June 10, 2007 · NWS FSD · 9 events in 2 counties and zones

Thunderstorms produced several events of large hail during the late morning and early afternoon of June 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced several events of large hail during the late morning and early afternoon of June 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 10, 3:50 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 10, 3:50 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 AM CDT SUN JUN 10 2007

.DISCUSSION...

CHALLENGE IS CERTAINLY FINDING THE NEEDLE IN THE HAYSTACK AS FAR AS
PRECIPITATION CHC/TIMING. EACH OF NAM/GFS HAVE THEIR OWN RIDICULOUS
CONVECTIVE ISSUES...SEEMINGLY CHOOSING RANDOM GRID POINTS TO BREAK
OUT PRECIP FROM RUN TO RUN...WHICH MAKES RELYING ON ANY DETAILS LESS
THAN OPTIMAL.  OVERALL...FALL BACK TO A PREFERENCE TO MORE SMOOTH
IMPACT OF EC/CANADIAN TO TIE DOWN SYNOPTIC/MESOSCALE FEATURES.

RIGHT OFF THE STARTING BLOCK THIS MORNING IS THE UNLIKELY BUT
POSSIBLE DEVELOPMENT OF CONVECTION. WV SHOWS THERE IS A VORT
STREAMER CONNECTING A SERIES OF FAIRLY SUBTLE DISTURBANCES
ONE IN CNTRL SD...TO ANOTHER IN WRN CO. ALREADY HAVE BEEN ACC AND
ISOLD SHRA/TSRA ACRS FAR NRN CWA...SINCE DISSIPATED...BUT NEW ACC
FORMING ARND KFSD EWRD ALG I 90.  LATEST NAM...SHOWING LITTLE
CONVECTIVE RESEMBLANCE TO 00Z RUN...BLOWS UP CONVECTION IN NEXT
2-4HRS ACRS SERN SD AND DRIFTS TOWARD KSUX. EVEN RUC INDICATES SOME
PROBABILITY FOR ISOLD ACTION...ALL DRIVEN BY FAIRLY UNSTABLE LAPSE
RATES ALFT AND INCREASING LLJ TURNING TOWARD SERN SD. LKLY THAT NAM
DEVELOPMENT IS TOO FAR W...AND WL MENTION AN ISOLD SHRA OR TSRA S OF
I90 AND E OF I29 EARLY THIS MORNING. OTHERWISE...WAVE IN CO LOOKS TO
PUSH ACRS NEBRASKA THIS AFTN...ALL WHILE PERSISTENT SE FLOW WORKS TO
TRANSPORT DEEPER MOISTURE NWRD. DEEPER MOISTURE HAS WORKED AS FAR N
AS KS BASED ON LAST NIGHT RAOBS...CAUGHT UP IN WIDESPREAD CONVECTION
ALG MOISTURE DISCONTINUITY.  STILL FEEL STRONGLY THAT MOISTURE
RETURN IS A BIT AGGRESSIVE ON MDLS...WITH PRESSURE FALLS THRU WRN
PLAINS JUST STARTING TO KICK UP LOW LVL FLOW. WL LKLY SEE SIG RISE
IN DWPTS TDA...LESSER IN FAR E AS FLOW BLEEDS OUT OF RETRACTING DRY
SFC RIDGE...BUT NOT TO DEGREE OF UPPER 60S AND LOWER 70S DWPTS.
THIS WL EFFECTIVELY INCREASE THE MDL PREDICTED CAPPING TO A DEGREE
THAT WL TAKE MORE TIME TO OVERCOME...LKLY NEEDING KICK OF LLJ.
HODOGRAPHS CERTAINLY DO NOT RANK AS LONG...BUT SHEAR TOWARD STRONGER
MID LVL FLOW IN NEBRASKA LKLY TO TAKE UP TO NEEDED FOR SUPERCELLULAR
POTENTIAL.  STILL WL HAVE A HIGH DEGREE OF ML CAPE CLOSER TO REDUCED
DWPT ESTIMATED 2-3KJ/KG AND VERTICALLY EXTENDED NATURE TO PROFILE
WOULD CERTAINLY DEEM LARGE HAIL THE LARGER THREAT...WITH SECONDARY
SOME DAMAGING WINDS.

RIDGING REALLY KICKS IN HEADING INTO TOMORROW AND LASTING INTO
MIDWEEK...AS TROUGHING IN W WORKS TO PUSH EWRD. MUCH OF MON/TUE
REALLY PUTS THE AREA INTO A DYNAMIC NO MANS LAND. CONCERN IS THAT
WAVE MOVING AROUND BUILDING RIDGE WL BECOME A WANDERING NUISANCE
MONDAY INTO MON NIGHT...AND OFTEN TIMES THESE ALMOST ACT TO FOCUS
SMALL AREAS OF VERY HEAVY RAIN NEAR THE CORE. WL CONTINUE A LOW
THREAT FOR PCPN AS WAVE MOVES FM SD INTO MN ON MONDAY...WITH CORE
OF UPR WAVE LKLY SOMEWHERE NEAR NW IA BY LTR MON AFTN VIA ENSEMBLING.
OVERALL...TREND HAS BEEN AGAIN TO SLOW THINGS UP WITH THE MAIN
TROUGHING BY MIDWEEK...AND PUSHED BACK THINGS AS FAR AS COULD
COLLABORATE.  BEST THREAT FOR PCPN WL LKLY KICK IN ACRS THE W ON
TUES NIGHT AND WED. BY THIS TIME...THE STORM MOTION VECTORS SHOW
VERY VERY SLOW MOTIONS...AND THE PROFILES HAVE GONE TO A MUCH WARMER
CLOUD DEPTH. THIS SCREAMS HEAVY RAIN POTENTIAL. WL STILL HAVE ENOUGH
LOW LVL BIASED SHEAR AND INSTABILITY TO THREATEN SVR WX WITH ANY
STORMS WHICH DEVELOP...MAINLY JAMES VALLEY TO LOWER MO VLY.
THREAT FOR PCPN WL DECREASE EWRD...AND NOT OUT OF THE QUESTION THAT
AS VORT FILAMENT BETWEEN UPR WAVE AND PARENT STREAM TO N STRETCHES
OUT LTR WED AND THU...THAT PCPN NEVER MAKES IT TO FAR ERN CWA.
THESE DETAILS ARE FAR FROM THE REALM OF WHAT THE OVERCONVECTED MDLS
LKLY HAVE A GRASP OF.
&&

.AVIATION...
VFR CONDITIONS EXPECTED THRU 06Z WITH A CHC OF TRW AFTER 21Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, Jun 10, 4:54 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
554 AM CDT SUN JUN 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
554 AM CDT SUN JUN 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE IN THE
AFTERNOON THROUGH THE MISSOURI RIVER CORRIDOR...AND PERHAPS AS
FAR NORTH AS INTERSTATE 90 IN SOUTH DAKOTA DURING THE EVENING.
THESE STORMS WOULD PRIMARILY BE CAPABLE OF PRODUCING HAIL UP TO
THE SIZE OF GOLF BALLS...AND ISOLATED DAMAGING WINDS AROUND 60
MPH.  AS THE NIGHT GOES ON...THE THREAT FOR THUNDERSTORMS WILL
SPREAD NORTH AND EAST...BUT THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY ISOLATED NON SEVERE THUNDERSTORMS WILL DRIFT THROUGH FAR
EASTERN SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON
MONDAY. THIS THREAT WILL DIMINISH ACROSS SOUTHWEST MINNESOTA AND
NORTHWEST IOWA MONDAY EVENING. ON TUESDAY...THE BETTER CHANCE FOR
THUNDERSTORMS WILL AGAIN FOCUS TOWARD SOUTH CENTRAL SOUTH
DAKOTA...ESPECIALLY BY TUESDAY EVENING. A STRAY STORM POSSIBLE
TOWARD THE LOWER MISSOURI VALLEY. WHILE A FEW STORMS MAY PRODUCE
HAIL UP TO HALF DOLLAR SIZE ALONG WITH DAMAGING WINDS...THE MAIN
THREAT FROM THE JAMES VALLEY WESTWARD WILL BE HEAVY RAINFALL AND
FLASH FLOODING FROM SLOW MOVING STORMS INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM...MAINLY SOUTH OF
INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 46 km away, was scanning. The volume nearest the first event began at 15:24 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Turner

When
June 10, 9:25 AM CST
Where
Turner County, 5 mi SW of Parker
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.349, -97.200

Hail, Turner

When
June 10, 9:46 AM CST
Where
Turner County, 6 mi SSE of Marion
Measured
1.75 in hail
Reported by
Public
Coordinates
43.340, -97.224

Hail, Turner

When
June 10, 10:32 AM CST
Where
Turner County, 6 mi SSE of Marion
Measured
1 in hail
Reported by
Public
Coordinates
43.340, -97.224

Hail, McCook

When
June 10, 11:16 AM CST
Where
McCook County, 3 mi SE of Canistota
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.569, -97.258

Hail, Turner

When
June 10, 11:17 AM CST
Where
Turner County, Hurley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.280, -97.080

Hail, McCook

When
June 10, 11:36 AM CST
Where
McCook County, 6 mi SSE of Canistota
Measured
1 in hail
Reported by
Public
Coordinates
43.520, -97.254

Hail, McCook

When
June 10, 12:07 PM CST
Where
McCook County, 3 mi S of Salem
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.687, -97.380

Large hail fell at mile marker 356 on Interstate 90.

Hail, McCook

When
June 10, 12:27 PM CST
Where
McCook County, Canistota
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.600, -97.300

Hail, McCook

When
June 10, 12:38 PM CST
Where
McCook County, 2 mi N of Bridgewater
Measured
1 in hail
Reported by
County Official
Coordinates
43.579, -97.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41545, 41546, 41547, 41549, 41551, 41553, 41555, 41559, 41561.